Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 55, NWS St. Louis, MO

October 2, 2019Lewis County, Missouri

NWS St. Louis, MO issued this flash flood warning at Oct 2, 2019, 11:15 PM CDT for Lewis County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2019, 11:15 PM CDT (04:15 UTC)
Expired
Oct 3, 2019, 2:43 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Lewis County, MO

The radar

The Quad Cities radar (KDVN), 180 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

720 
WGUS53 KLSX 030415
FFWLSX
MOC111-031015-
/O.NEW.KLSX.FF.W.0055.191003T0415Z-191003T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1115 PM CDT Wed Oct 2 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Lewis County in northeastern Missouri...

* Until 515 AM CDT Thursday.

* At 1110 PM CDT, local law enforcement reported two to three feet 
  of water on State Route 16 between Canton and Monticello. This 
  flooding is the result of two to three inches of rain that has 
  fallen this evening. Any additional rainfall amounts will be less 
  than an inch. Motorists and residences should be alert for the 
  potential for flash flooding if they are near a creek, stream, or 
  low-lying flood prone area.

* Some locations that will experience flooding include...
  Canton, La Grange, La Belle, Lewistown and Monticello. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4025 9154 4025 9150 4024 9151 4020 9150
      4018 9151 4012 9151 4005 9149 4003 9195
      4026 9195

$$

MRM
1 follow-up statement
360 
WGUS73 KLSX 030743
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
243 AM CDT Thu Oct 3 2019

MOC111-030751-
/O.CAN.KLSX.FF.W.0055.000000T0000Z-191003T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis MO-
243 AM CDT Thu Oct 3 2019

...THE FLASH FLOOD WARNING FOR LEWIS COUNTY IS CANCELLED...

Law enforcement reports that water is no longer covering Route 16 or 
Highway 61. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 4025 9154 4025 9150 4024 9151 4020 9150
      4018 9151 4012 9151 4005 9149 4003 9195
      4026 9195

$$

BSH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 9:39 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 2, 9:39 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
939 PM CDT Wed Oct 2 2019

.UPDATE...
Issued at 932 PM CDT Wed Oct 2 2019

Current trends are evolving pretty close to expectations with
showers and thunderstorms continuing to impact northeast MO and
west central IL during the remainder of the evening. The overall
precipiation area should sag a bit southward as the whole region
of showers and storms moves to the east-northeast ahead of the
surface low and slowly saging cold front. Still some potential for
a strong to severe storm this evening ahead of the migratory
surface low with wind the primary threat. The passage of the
surface low to the east overnight should allow for the cold front
to have a greater southward push. Coverage of showers and storms
is also expected to diminish substantially overnight as the front
moves southward.

Glass

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 307 PM CDT Wed Oct 2 2019

A weak stationary front across northern MO and central IL will
drop southeastward as a cold front tonight as the upper level
trough over the northern Rockies moves eastward through the
northern Plains, and a weak surface wave develops along the
front. A broken line of thunderstorms will develop across
northwest MO and southeast KS and move into northeast and central
MO later this evening. Could not rule out strong wind gusts and
brief heavy rainfall with some of these storms. The CAMs are in
pretty good agreement that the storms will weaken rapidly around
midnight with very little activity making it into the St Louis
metro area, as well as southeast MO and southwest IL late
tonight. There may be a few light showers or at least sprinkles.
A surface ridge over the northern Plains will build into our area
on Thursday behind the cold front with northwesterly winds
bringing much cooler and less humid air into our region. High
temperatures will be cooler on Thursday and it will feel Fall-like
Thursday night in comparison to the unseasonably warm conditions
we have been experiencing in late September and early October.
Lows Thursday night will be at or slightly below normal. Went
closer to the warmer GFS MOS guidance as the NAM MOS continues to
appear too cold for temperatures Thursday and Thursday night.

GKS

.LONG TERM...  (Friday through Next Wednesday)
Issued at 307 PM CDT Wed Oct 2 2019

Will see slightly warmer temperatures by Friday night as the
surface ridge shifts east of the region with low-mid level warm
air advection increasing over the area. The threat for rain will
return on Saturday as another upper level trough moves eastward
through the northern Plains and sends a cold front southeastward
through our forecast area Saturday afternoon and night. The
operational GFS model in particular is now more progressive with
this front than past model runs and shifts the rain southeast of
the forecast area by Sunday. The ECMWF model is a little slower
and keeps the potential for light post frontal rain going across
southeast MO and southwest IL until late Sunday night. Due to the
model differences and lack of model run to run consistency will
continue with mainly slight chance pops for southeast MO and
southwest IL until Monday. Another shot of colder air can be
expected for Sunday and Sunday night. Relatively cool conditions
will continue through Tuesday night with upper level northwest
flow over the region. Should see warmer temperatures on Wednesday
as southerly surface winds return on the western periphery of the
surface ridge as it shifts east of the region.

GKS

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 644 PM CDT Wed Oct 2 2019

Showers and thunderstorms are expected this evening along a cold
front that currently stretches across northeast MO and west
central IL into west central MO. KUIN and perhaps KCOU have the
greatest threat of showers and storms as the front slowly oozes
southward. The coverage of showers and storms is expected to
diminish overnight as the front moves southeastward and present
thinking is the front will have little to no remaining
precipitation when it enters the St. Louis region between 09-10z.
Stratus resulting in MVFR flight conditions is expected in the
wake of the front along with increasing northwest winds.

The northwest winds will occasionally be gusty on Thursday with
flight conditions improving from the late morning into the
afternoon as clouds become more cumuliform and cloud bases rise.

SPECIFICS FOR KSTL:

VFR flight conditions are expected this evening with any showers
of thunderstorms expected to remain well north of the terminal
along a slowly advancing cold front. The cold front will
eventually move through the terminal between 09-10z but little
precipitation is expected by that time. Stratus resulting in MVFR
flight conditions is expected in the wake of the front along with
increasing northwest winds.

The northwest winds will occasionally be gusty on Thursday with
flight conditions improving from the late morning into the
afternoon as clouds become more cumuliform and cloud bases rise.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 2, 4:19 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
419 PM CDT Wed Oct 2 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-032130-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
419 PM CDT Wed Oct 2 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight across northeast and central
Missouri and west central Illinois.  Some of these storms may be
strong to severe during the evening hours with damaging winds the
primary threat. They may also produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms from late Friday night through
Sunday evening for parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for northeast and
central Missouri and west central Illinois.

GKS

In the hours before

Special weather statement, Oct 2, 9:52 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service St Louis MO
952 PM CDT Wed Oct 2 2019

MOZ026-027-035-030315-
Marion MO-Ralls MO-Shelby MO-
952 PM CDT Wed Oct 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS...MARION AND
SOUTHEASTERN SHELBY COUNTIES UNTIL 1015 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emden, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hannibal, Palmyra, Monroe City, Warren, Rensselaer, Emden,
Philadelphia, Hunnewell, Taylor and Ilasco.

LAT...LON 3995 9144 3991 9142 3988 9145 3984 9144
      3980 9137 3973 9137 3969 9131 3965 9129
      3965 9171 3966 9172 3966 9202 3986 9202
      3995 9160
TIME...MOT...LOC 0251Z 261DEG 39KT 3976 9185

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:52 PM CDTSpecial Weather StatementLSXMarion23 min
Oct 2, 10:58 PM CDTAreal Flood AdvisoryLSXLewis4 hr
Oct 3, 12:57 AM CDTRiver Flood WarningLSXLewis19 hr
Oct 3, 10:51 AM CDTRiver Flood WarningLSXMarion34 hr
Oct 3, 11:53 AM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis16 days

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.